For partial seizures, the most commonly used drugs in the United States remain phenytoin (Dilantin, Phenytek) and carbamazepine (Tegretol, Carbatrol). Some studies support the contention that valproate (Depakote, Depakene) is equally effective and well tolerated,66 especially for partial seizures that secondarily generalize, but others dispute this finding.67
Valproate remains the preferred drug for primary generalized epilepsies, but these are much less likely to present in old age than partial epilepsies.
Newer AEDs such as gabapentin (Neurontin) and lamotrigine (Lamictal) have advantages, especially for seniors. Gabapentin has not been approved for monotherapy, which is preferred to polytherapy (especially in the elderly), but it may be useful for seniors because it appears to have minimal pharmacokinetic interactions with other drugs. Lamotrigine is approved for either adjunctive therapy or withdrawal to monotherapy for partial seizures, and has no major effects on other drugs, although enzyme inducers (see below) increase its metabolism, and enzyme inhibitors, particularly valproate, significantly slow its metabolism. Preliminary results from a multicenter, randomized, prospective Veterans' Administration study suggest that gabapentin and lamotrigine are better tolerated in elderly men than carbamazepine.96 Case series of elderly patients treated with with levetiracetam monotherapy, an AED thus far approved only for adjunctive therapy, also suggest a favorable safety and efficacy profile relative to older AEDs. 97
Enzyme induction by carbamazepine, phenytoin, or barbiturates may decrease the effects of other drugs. Warfarin is a particular problem: prothrombin time must be checked more often and the dose adjusted to avoid loss of anticoagulant effect. Enzyme-inducing AEDs typically also lower folate and vitamin D levels. Vitamin D is particularly important to elderly women, who are already prone to osteopenia and associated fracture.
Drugs whose effects are decreased by enzyme-inducing AEDs include:
Withdrawal of an enzyme-inducing drug, or enzyme inhibition from other drugs, presents the opposite risk. Hemorrhage is a significant danger for patients taking warfarin.
Some medications inhibit the metabolism of certain AEDs, requiring dosage adjustments to avoid toxicity. Affected AEDs include carbamazepine, phenytoin, lamotrigine, and barbiturates. Common drugs with this effect include:
Gabapentin and levetiracetam are not metabolized through the hepatic P450 enzyme system, and are not subject to these interactions.
Drugs with a high protein binding fraction may displace and be displaced by other drugs that are highly bound, including such common medicines as aspirin. Typically, the displaced drug initially has a stronger effect as more free drug becomes available, and then an increased rate of metabolism tends to compensate. For example, if aspirin is added to phenytoin, transient toxicity may occur until metabolism “catches up” to the higher free level. Because the free fraction of phenytoin will be elevated as long as aspirin is taken, the patient’s “therapeutic range” for total level falls. Direct measurement of the free fraction may be helpful in this situation. Among the newer AEDs, only tiagabine is strongly protein bound, and therefore subject to this set of interactions.
Several potential adverse effects of AEDs may be of particular concern in seniors:
Reviewed and revised June 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.